Alabama, 2005

Hail in Alabama, March 22, 2005

March 22, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 22, 2:57 AM CST, 9 hours 37 minutes earlier.

Area forecast discussion, Mar 22, 2:57 AM CST, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 AM CST TUE MAR 22 2005

.DISCUSSION...

WELL...THE STAGE IS SET SYNOPTICALLY.  HOWEVER...THERES AS MANY
QUESTIONS ON THE MESOSCALE AS IN AN S.A.T. TEST.

CURRENTLY...THE BIG BAD UPPER TROF IS ROLLING EASTWARD AS EXPECTED...
WITH A DEEPENING SURFACE LOW CENTERED ON OKLAHOMA. STRONG/SEVERE
STORMS HAVE FINALLY PUSHED ACROSS THE MS RIVER...WHILE ALABAMA
REMAINS HIGH AND DRY FOR THE TIME BEING.

BASED ON LATEST RADAR TRENDS AND LOOKING AT SURFACE OBSERVATIONS...
AND REFERENCING THE POSSIBLE SCENARIOS DETAILED IN YESTERDAY
MORNINGS DISCUSSION...IT LOOKS LIKE SCENARIO 1 (EARLY MORNING
SQUALL LINE THROUGH ALABAMA) IS THE LEAST LIKELY TO HAPPEN.
STRONGEST CELLS HAVE ONLY JUST BARELY MOVED ACROSS THE MS RIVER.
PLUS...THESE STORMS ARENT YET THE MOST LINEAR ORGANIZED THINGS
IVE SEEN.  NOT TO MENTION THAT DEWPOINTS FARTHER TO THE EAST OF THE
CURRENT CONVECTION WOULD NOT REALLY BE ALL THAT SUPPORTIVE FOR
SUSTAINING IT.

YOU KNOW...I MAYBE SHOULD HAVE RECOGNIZED THE POSSIBILITY OF A
FOURTH SCENARIO YESTERDAY -- ONE IN WHICH THE MODE OF CONVECTION
REMAINS MORE SUPERCELLULAR...OR CLUSTERED...RATHER THAN LINEAR.
THIS SCENARIO WOULD DECREASE THE IMPORTANCE OF TIMING OF THE
ARRIVAL OF THE CONVECTION INTO ALABAMA.  MEANING...THE LACK OF A
SQUALL LINE PASSAGE ELIMINATES THE NEED FOR THE ATMOSPHERE TO
RELOAD AFTERWARDS FOR ANOTHER ROUND OF SEVERE.

WHICH BRINGS US BACK TO THE MESOSCALE QUESTIONS...THE MOST IMPORTANT
ONES BEING...

1) WHAT WILL HAPPEN TO THE CURRENT STORMS NEAR THE MS RIVER?  WILL
THEY MOVE MORE NORTH THAN EAST?  WILL THEY BE ABLE TO MAINTAIN THEIR
STRENGTH?  AND WILL THEY ORGANIZE MORE LINEARLY?

2) CAN SURFACE DEWPOINTS HERE RISE INTO LOWER 60S?

3) HOW MUCH SUNSHINE WILL THERE BE THIS MORNING AND EARLY
AFTERNOON...AND HOW WARM WILL IT GET TODAY AS A RESULT?

THE SEQUENCE OF EVENTS (AND ANSWERS TO THE ABOVE QUESTIONS) THAT
WOULD CONCERN ME THE MOST IS THAT THE CURRENT MS RIVER CONVECTION
EITHER REMAINS TO OUR WEST THROUGH NOON (OR WEAKENS BEFORE IT GETS
HERE)...THE SUN COMES OUT AND RAISES TEMPS INTO THE 70S...AND
DEWPOINTS ARE ABLE TO CLIMB INTO THE LOWER/MID 60S.  IF THIS WERE TO
HAPPEN...GIVEN HOW THINGS ARE FORECAST TO BE SYNOPTICALLY (AS FAR AS
INSTABILITY AND SHEAR PARAMETERS GO)...THEN I WOULD EXPECT TO SEE
EXPLOSIVE SUPERCELL DEVELOPMENT THIS AFTERNOON AND EVENING ACROSS
THE FORECAST AREA.

AS I SEE IT...THE BIGGEST UNCERTAINTY TODAY ON HOW MUCH SEVERE
WEATHER WE GET IS WITH THE DEWPOINTS.  THE MODELS (ESPECIALLY THE
ETA) SHOW THAT AFTER 21Z TODAY...LAPSE RATES...INSTABILITIES...AND
SHEAR/HELICITY PARAMETERS ALL WOULD SUPPORT CELLULARLY ORGANIZED
SEVERE CONVECTION.  THIS MAY BE A CASE WHERE THE TRIGGER OF THIS
LOADED GUN IS ACTUALLY HIGH DEWPOINTS ADVECTING IN AT JUST THE RIGHT
TIME.  SURE...THIS IS ALL QUITE A SPECIFIC SERIES OF EVENTS THAT
WOULD NEED TO HAPPEN...BUT ONE HAS TO BE SITUATIONALLY AWARE TO ALL
POSSIBILITIES.

ANYWAY...HAVING SAID ALL THAT...WILL CONTINUE TO GO WITH SEVERE
WORDING IN THE ZONES THIS AFTERNOON.  ALSO...GIVEN THE LATEST MODEL
OUTPUT THAT SHOWS THINGS HAPPENING SLOWER...WILL ALSO INCLUDE SOME
SEVERE WORDING INTO THIS EVENING AS WELL.

THE BAD WEATHER SHOULD CLEAR OUT OF HERE LATE TONIGHT...TAKING US
BACK TO DRY WEATHER FOR THE LATTER HALF OF THE WEEK.  FRIDAY LOOKS
RATHER TOASTY.

MOISTURE WILL BEGIN TO SURGE NORTHWARD ACROSS THE AREA ON SATURDAY IN
ADVANCE OF NEXT STORM SYSTEM.  WILL KEEP POPS IN THE CHANCE CATEGORY
ON SATURDAY.  COLD FRONT EXPECTED TO MOVE INTO AND ACROSS THE AREA ON
SUNDAY. IMPRESSIVE UPPER SUPPORT AND VERY MOIST AND UNSTABLE AIR MASS
IN PLACE.  WILL FORECAST SHOWERS AND THUNDERSTORMS LIKELY ON
SUNDAY. WITH TIMING REMAINING A PROBLEM WILL CARRY A CHANCE OF
SHOWERS AREA-WIDE ON MONDAY TO ACCOUNT FOR ANY SLOW DOWN IN THE UPPER
PORTION OF THE SYSTEM MOVING ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  54  63  41 /  50  50  10   0
ANNISTON    69  55  63  41 /  50  50  10   0
BIRMINGHAM  69  54  63  42 /  60  50  10   0
TUSCALOOSA  71  52  63  42 /  70  40   0   0
CALERA      71  54  64  42 /  50  50   0   0
AUBURN      71  58  70  44 /  50  40   0   0
MONTGOMERY  73  55  70  44 /  50  40   0   0
TROY        72  57  71  45 /  50  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

61/50
Hazardous weather outlook, Mar 22, 12:21 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1221 PM CST TUE MAR 22 2005

ALZ011>015-017>050-222100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1221 PM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
THE FORECAST AREA.  RIGHT OF LINE FROM WEDOWEE TO BLOUNT IS
UNDER A SLIGHT RISK.

EAST OF INTERSTATE 65 CAN EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON HOURS.  HAIL...WINDS...AND ISOLATED TORNADOES
CAN OCCUR WITH THESE STORMS.

AS THE UPPER LEVEL SUPPORT MOVES ACROSS THE STATE TONIGHT ANOTHER
ROUND OF SEVERE WEATHER COULD OCCUR DURING THE EVENING AND
OVERNIGHT HOURS.  SOME SUPERCELLS COULD DEVELOP AS THE AIR MASS
DESTABILIZES...AND PEAK HEATING OF THE DAY TAKES PLACE. ISOLATED
TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

THERE IS ALSO A SMALL POSSIBILITY OF SEVERE WEATHER LATE
SATURDAY AND INTO EASTER SUNDAY...AS A STORM SYSTEM APPROACHES FROM
THE WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
HIGHLY LIKELY AREA-WIDE TODAY AND INTO TONIGHT.

In the hours before

Local storm report, Mar 22, 11:13 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1113 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     HAIL             BELLAMY                 32.45N 88.13W
03/22/2005  0.50 INCH        SUMTER             AL   PUBLIC

            PUBLIC REPORTED MARBLE SIZED HAIL.

0919 AM     HAIL             WILSONVILLE             33.24N 86.48W
03/22/2005  1.50 INCH        SHELBY             AL   PUBLIC

            NWS EMPLOYEE FAMILY MEMBER REPORTED PING PONG BALL SIZED
            HAIL.

0924 AM     HAIL             E SELMA                 32.42N 87.03W
03/22/2005  0.75 INCH        DALLAS             AL   PUBLIC

            PUBLIC REPORTED PENNY SIZED HAIL.

0938 AM     HAIL             TALLADEGA               33.43N 86.10W
03/22/2005  0.25 INCH        TALLADEGA          AL   PUBLIC

            PUBLIC REPORTED PEA TO DIME SIZED HAIL IN THE RENFROW
            COMMUNITY.

0938 AM     HAIL             W ASHLAND               33.27N 85.83W
03/22/2005  0.25 INCH        CLAY               AL   EMERGENCY MNGR

            PUBLIC REPORTED PEA SIZED HAIL.

0940 AM     HAIL             NW TALLADEGA            33.43N 86.10W
03/22/2005  0.75 INCH        TALLADEGA          AL   EMERGENCY MNGR

            PUBLIC REPORTED PENNY SIZED HAIL NEAR HWY 77 AND HWY 34.

0945 AM     HAIL             BILLINGSLEY             32.66N 86.71W
03/22/2005  0.75 INCH        AUTAUGA            AL   CO-OP OBSERVER

            REPORTED BY NWS COOPERATIVE OBSERVER.

0945 AM     HAIL             BIRMINGHAM              33.53N 86.80W
03/22/2005  0.50 INCH        JEFFERSON          AL   AMATEUR RADIO

            MARBLE SIZED HAIL REPORTED NEAR EASTWOOD MALL.

0945 AM     HAIL             E LINCOLN               33.60N 86.14W
03/22/2005  0.75 INCH        TALLADEGA          AL   EMERGENCY MNGR

            EMA REPORTED PENNY SIZED HAIL NEAR EASTABOGA.

0958 AM     HAIL             W TRUSSVILLE            33.64N 86.59W
03/22/2005  0.50 INCH        JEFFERSON          AL   AMATEUR RADIO

            PUBLIC REPORTED MARBLE SIZED HAIL NEAR HUFFMAN.

1000 AM     HAIL             LIVINGSTON              32.60N 88.19W
03/22/2005  0.25 INCH        SUMTER             AL   LAW ENFORCEMENT

            PEA SIZED HAIL REPORTED IN LIVINGSTON.

&&

KSUMRALL
Special weather statement, Mar 22, 11:27 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1127 AM CST TUE MAR 22 2005

ALZ050-221815-
BARBOUR-
1127 AM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR COUNTY UNTIL 1215
PM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1124 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHWEST OF CLIO...MOVING NORTHEAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CLIO...LOUISVILLE AND
CLAYTON THROUGH 1215 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 11:35 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 AM CST TUE MAR 22 2005

ALZ037-221800-
TALLAPOOSA-
1135 AM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL
NOON CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1129 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALEXANDER CITY...MOVING NORTHEAST AT 60 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALEXANDER CITY...NEW
SITE AND GOLDVILLE THROUGH NOON CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 11:59 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1159 AM CST TUE MAR 22 2005

ALZ046-221830-
BULLOCK-
1159 AM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BULLOCK COUNTY UNTIL 1230
PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1159 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MIDWAY...MOVING NORTHEAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MIDWAY THROUGH 1230
PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 12:03 PM CST, 31 minutes before
ALZ-DDHHMM-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1203 PM CST TUE MAR 22 2005

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 65...

WINSTON		FAYETTTE		WALKER
TUSCALOOSA	HALE			MARENGO

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 65
WHICH IS IN EFFECT UNTIL 300 PM...

AUTAUGA              BIBB                BLOUNT
CALHOUN              CHAMBERS            CHEROKEE
CHILTON              CLAY                CLEBURNE
COOSA                ELMORE              ETOWAH
JEFFERSON            LEE
PERRY
RANDOLPH             SHELBY
ST. CLAIR            TALLADEGA
TALLAPOOSA
Special weather statement, Mar 22, 12:07 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 PM CST TUE MAR 22 2005

ALZ048-221845-
RUSSELL-
1207 PM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 1245
PM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1204 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF PITTSVIEW...MOVING NORTHEAST AT 55
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HURTSBORO...
PITTSVIEW...COTTONTON...SEALE...HOLY TRINITY...FORT MITCHELL AND
LADONIA THROUGH 1245 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
March 22, 12:34 PM CST to 12:39 PM CST
Where
Lee County, Smiths
Measured
1.75 in hail
Property damage
$16,000
Reported by
EMERGENCY MANAGER
Coordinates
32.517, -85.067

Hail up to the size of golf balls fell across the extreme southeastern part of Lee County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444872.